When too much of a vitamin isn't good

ON CALL

May 28, 1991|By Dr. Simeon Margolis

Q: I have been told by my doctor to take vitamin B-6, but no more than 150 mg a day because overdoses of this vitamin can cause nerve damage. What is the nerve damage and what are jTC the symptoms of it?

A: The B vitamins had always been considered extremely safeeven in large amounts, until 1983, when scientists reported seven adults who developed severe abnormalities of their sensory nervous system while taking large doses of vitamin B-6 (pyridoxine). These individuals had taken 2 to 6 grams of B-6 daily for periods from two months to more than three years.

They were able to take this large amount of pyridoxine (about 100 times the recommended daily allowance [RDA] of 2 to 4 milligrams) because 50 to 100 mg tablets of pyridoxine are easily obtained.

Four women were taking vitamin B-6 for premenstrual syndrome, particularly because of fluid accumulation.

Other popular reasons for using large doses of pyridoxine include body-building programs, carpal tunnel syndrome and schizophrenia, though there is no scientific support for the belief that vitamin B-6 is beneficial for any of these purposes.

The first signs of toxicity in these people were unsteady gait and numbness of the feet. Over the ensuing months their hands became numb and clumsy. Later they noted numbness around the mouth. Neurological examination revealed severe loss of all forms of sensation, most notably in the extremities. Although each person improved considerably once the intake of vitamin B-6 was stopped, some evidences of neurological abnormalities persisted.

A subsequent report described similar but milder sensory abnormalities in women taking smaller amounts of vitamin B-6 (averaging 117 mg per day) for six months or longer for premenstrual syndrome. These women also complained of muscle weakness and burning, stinging, crawling or pricking sensation in their arms and legs. More than half the affected women sought a second medical opinion because of fears of multiple sclerosis. All recovered completely within six months after stopping B-6.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine. and associate dean for faculty affairs at the school.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.